Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS State College, PA

April 16, 2017Cameron County, Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 16, 2017, 5:17 PM EDT for Cameron County, Clearfield County, Elk County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 5:17 PM EDT (21:17 UTC)
Expired
Apr 16, 2017, 6:15 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cameron County, PA, Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 51 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:24 PM EDTTSTM WND DMGForce, PATREES DOWN IN JAY TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS51 KCTP 162117
SVRCTP
PAC023-033-047-162215-
/O.NEW.KCTP.SV.W.0010.170416T2117Z-170416T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
517 PM EDT SUN APR 16 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in north central Pennsylvania...
  Northern Clearfield County in central Pennsylvania...
  Southeastern Cameron County in north central Pennsylvania...

* Until 615 PM EDT

* At 516 PM EDT, a severe thunderstorm was located near Force, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  DuBois, Stevenson Dam, Force, Benezette, Sandy, Hicks Run,
  Brockport, Parker Dam State Park, Medix Run, S.B. Elliot State
  Park, Penfield, Weedville, Kersey, Driftwood, Falls Creek, Penn
  State Dubois and Treasure Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4137 7799 4122 7809 4115 7804 4114 7806
      4110 7880 4114 7880 4120 7876 4120 7871
      4123 7871 4123 7873 4126 7874 4137 7867
      4142 7799
TIME...MOT...LOC 2116Z 270DEG 44KT 4129 7855 

HAIL...<.75IN
WIND...60MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:30 PM EDT, 47 minutes earlier.

Area forecast discussion, Apr 16, 4:30 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
430 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Numerous showers and thunderstorms will occur before a cold
front pushes through later tonight. A few storms could produce
gusty winds and small hail. Cooler and drier conditions will
return for Monday and Tuesday. An active weather pattern is then
in store for the rest of the work week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
A potent upper level short wave pushing across the lower lakes
and firing up a nearly solid line of storms. The storms did form
right on time per the RAP and HRRR forecasts, and these will be
followed closely for the next few ours tracking POPs/timing for
the convection. Elsewhere, sct shra are trying to grow, but
need some help from better dynamics. Strong WSW winds just aloft
are leading to storm motion speeds in the 40-50kt range. If
these steering winds mix down, the gusts would be severe. But,
most of the storms will be sub-severe with only very meager/thin
CAPE and low tops due to warm temps aloft and dewpoints only in
the 50s. The gradient winds out ahead of the storms are going
to be stronger than behind them later this evening as we enter a
lull behind this advance trough. Gusts have been and will
continue to be into the 30s.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
Most of the showers and thunderstorms will progress southward
this evening and drop south of the Mason Dixon line by midnight.
However, some showers may linger into the second half of the
night south of the Turnpike. Shallow cool air will overspread
central PA through dawn with patchy fog possible, but the winds
will not die off.

Monday will remain dry and it will be much cooler with highs
some 10-15 degrees cooler than Sunday maxes. Expect the north to
struggle to reach 60F while southern areas top out a few
degrees either side of 70F. Winds will pick back up in the
daytime with gusts into the 20s over the NW half of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
*Periods of rain likely between next Wednesday Night-Friday.

High pressure building into the area will bring a chilly Monday
night with temperatures falling into the 30s/40s. Temps Tue will
initially rise slowly, then pick up in plentiful sunshine as
readings rebound into the 60s on warmer return flow.

Shortwave lifting eastward across the Great Lakes Tue night into
Wed will push a warm front across the Ohio Valley along with
increasing chances for mainly light showers.

Frontal boundary stretches out E-W across the region for
mid/late week as a more potent storm system rides along it Thu
into Fri. 16/12z GFS more aggressive than the EC in deepening
this system, and even develops a closed low as it tracks from
the E Great Lakes into New England. So periods of showers/rain
during this time along with intermittent chances for tstorms.

That system pulls off to the NE Fri night into Sat with cooler
and drier air filtering in behind.

Still looks like yet another system could bring unsettled
weather Sat night and Sunday as flow amplifies over the TN
Valley.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Latest HRRR and RAP did rather well with the onset of the
TSRA across the north, and the forecasts and expected speed of
movement will bring them down into the central and SW terminals
by 22Z. The SHRA to across the rest of the area aren't even
brining the viz or cigs down. The storms should remain very
short in stature with lower than optimal dewpoints and warm-ish
temps aloft. The main line of storms will likely clear most of
the terminals before 01Z. Without much convergence to the wind
and weakening upper support and loss of sun/heating, the
expected line of storms may just fall apart before reaching MDT
and LNS. A brief period of lower clouds/fog could affect the
central/wrn terminals after the storms move through. The timing
of ending of precip right at or just before sunset means there
won't be much time for the ground/llvls to dry out before
nocturnal cooling ensues. However, will leave out the mention of
widespread fog at this point due to the possibility of the
lower clouds and the expectation of the wind staying up through
the night.

VFR expected for Monday and into Tuesday as high pressure builds
down from the north.

Outlook...

Wed-Thu...Nmrs SHRA/TSRA. Restrictions likely.

Fri...SHRA/breezy/restrictions psbl NW. VFR elsewhere.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Apr 16, 3:13 AM EDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
313 AM EDT Sun Apr 16 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
313 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

A cold front will cross the region this afternoon and tonight...
producing scattered showers and isolated thunderstorms. A few storms
could produce gusty winds, small hail and heavy downpours...but
widespread severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 3:24 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
324 PM EDT SUN APR 16 2017

PAZ006-037-162015-
Potter PA-Tioga PA-
324 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 323 PM EDT, Doppler radar indicated a strong thunderstorm near
Harrison Valley, moving east at 50 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Mansfield, Elkland, Keeneyville, Harrison Valley, Covington,
Westfield, Tioga, Roseville, Ulysses, Knoxville, Osceola, Mansfield
University, Tioga Junction, Blossburg and Wellsboro.

LAT...LON 4192 7691 4181 7690 4165 7697 4191 7783
      4200 7779 4200 7735
TIME...MOT...LOC 1923Z 288DEG 42KT 4198 7769

CR
Special weather statement, Apr 16, 3:56 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
356 PM EDT SUN APR 16 2017

PAZ005-006-010-011-017-037-162030-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Tioga PA-Elk PA-
356 PM EDT SUN APR 16 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...CLEARFIELD...TIOGA...AND ELK COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Genesee to Knox. Movement was east at 50
mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Galeton, Harrison Valley, Crosby,
East Branch Dam, Cameron, Kinzua Bridge State Park, Westfield,
Genesee, Denton Hill State Park, Lyman Run State Park, Portland
Mills, Keeneyville, Cherry Springs State Park, Smethport, Roulette,
Brandy Camp and Elk River.

LAT...LON 4187 7715 4113 7880 4120 7877 4120 7871
      4123 7871 4123 7874 4126 7874 4137 7897
      4135 7902 4134 7910 4141 7910 4143 7906
      4145 7906 4145 7898 4144 7896 4158 7895
      4200 7802 4200 7779
TIME...MOT...LOC 1956Z 290DEG 43KT 4197 7795 4126 7954

CR
Special weather statement, Apr 16, 4:41 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT SUN APR 16 2017

PAZ006-010>012-017-018-162115-
Potter PA-Northern Centre PA-Northern Clinton PA-Cameron PA-
Clearfield PA-Elk PA-
441 PM EDT SUN APR 16 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...CAMERON...CLEARFIELD...AND ELK COUNTIES
UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Coudersport to near Brockport. Movement was
southeast at 40 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
DuBois, St. Marys, Clearfield, Cross Fork, Force, Curwensville, Hicks
Run, Cameron, Keating, Woodland, Hyde, Tamarack, Lecontes Mills,
Medix Run, Kettle Creek State Park, S.B. Elliot State Park, Penfield,
Karthaus, Westport and Rockton.

LAT...LON 4140 7759 4088 7856 4116 7879 4120 7876
      4120 7871 4123 7871 4123 7874 4126 7874
      4130 7882 4162 7823 4162 7820 4163 7820
      4176 7796
TIME...MOT...LOC 2041Z 326DEG 33KT 4168 7800 4127 7876

CR
Special weather statement, Apr 16, 4:43 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT SUN APR 16 2017

PAZ006-037-162115-
Potter PA-Tioga PA-
443 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 515 PM EDT...

At 442 PM EDT, Doppler radar indicated a strong thunderstorm near
Galeton, moving east at 45 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Wellsboro, Keeneyville, Galeton, Lyman Run State Park, Morris,
Leonard Harrison State Park, Gaines and Arnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7779 4184 7779 4189 7713 4162 7713
TIME...MOT...LOC 2042Z 269DEG 39KT 4176 7769

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:24 PM EDTSpecial Weather StatementCTPTioga51 min
Apr 16, 3:56 PM EDTSpecial Weather StatementCTPCameron, Elk, Potter34 min
Apr 16, 4:41 PM EDTSpecial Weather StatementCTPCameron, Clearfield34 min
Apr 16, 4:43 PM EDTSpecial Weather StatementCTPTioga32 min
Apr 16, 5:40 PM EDTSevere Thunderstorm WarningCTPClearfield65 min
Apr 16, 5:48 PM EDTSpecial Weather StatementCTPClinton, Lycoming27 min
Apr 16, 6:03 PM EDTSpecial Weather StatementCTPCambria27 min
Apr 16, 6:08 PM EDTSpecial Weather StatementCTPClinton37 min
Apr 16, 6:21 PM EDTSpecial Weather StatementCTPCambria24 min
Apr 16, 6:32 PM EDTSpecial Weather StatementCTPBlair28 min
Apr 16, 6:38 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon20 min
Apr 16, 7:33 PM EDTSpecial Weather StatementCTPSomerset27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.